Aduhelm has come under intense scrutiny since the Food and Drug Administration’s controversial June approval of the drug, the first new Alzheimer’s treatment in decades and the only one meant to treat what many consider to be the disease’s principal cause.
Much of the debate has centered around the drug’s effectiveness in slowing cognitive decline, as clinical trial evidence from Biogen was conflicting and inconsistent. Several high-profile treatment centers, as well as some insurers, have declined to administer or cover Aduhelm, citing the uncertainty.
But the recent patient death, which occurred in August and was reported to the FDA in September, has put Aduhelm’s safety under the spotlight, too. In an email, an agency spokesperson said the FDA is “aware of this case and actively investigating it.”
In clinical testing, about 40% of study participants on high-dose Aduhelm experienced a particular type of brain imaging abnormality known as ARIA — known to be a side effect of drugs that, like Aduhelm, target plaques of a toxic protein called amyloid. In most cases, ARIA was asymptomatic or resulted in mild symptoms such as headaches that resolved. In some, the imaging abnormalities were judged to be severe on MRI scans, and in a few resulted in more severe symptoms.
ARIA is associated with edema, or swelling, and micro-hemorrhages that can be detected via MRI.
In its labeling for Aduhelm, the FDA recommends closely monitoring for ARIA during the first eight doses of the drug, which is when most instances of the side effect were reported in clinical trials. The agency advises physicians to conduct MRI scans after the seventh and 12th doses. If mild or moderate ARIA appears, treatment can “continue with caution,” while, if severe, the FDA recommends a clinical evaluation and another MRI.
Only limited information is known about the patient who died. Her death was reported to an FDA database that tracks health changes that occur in the context of drug treatment, but are not necessarily caused by the medicine in question.
Thirteen adverse events have been reported to the database as associated with Aduhelm, nine of which were classified as severe.
According to Biogen, the woman, who received Aduhelm in Canada as part of a clinical trial, was hospitalized with a seizure and diagnosed with brain swelling thought to be ARIA-related. She was being readied for a discharge when her health worsened and she was transferred to another facility, Biogen said in a statement.
“We have requested missing information, including brain imaging, from the critical last nine days of hospitalization,” the company said.
Abrahams, of RBC, wrote in the Nov. 18 note that he believes the patient’s death was related to ARIA likely caused by Aduhelm and indicated that the FDA guidance on managing this side effect could be made more stringent.
The death, he added, may also increase awareness among physicians that ARIA, typically considered benign, can progress to more severe symptoms.
A recent case report from seven California doctors and published in JAMA Neurology suggested something similar. The report detailed an Alzheimer’s patient treated with Aduhelm in clinical trials who experienced six separate cases of asymptomatic ARIA, which resulted in changes to his drug dosing.
“Although this case does not suggest a uniform strategy for ARIA management,” the doctors wrote, “it prompts consideration of [genetic] status, caution and vigilance during dose titration when ARIA is more likely to occur, dose suspension for moderate ARIA-E, and dose reduction or suspension in select circumstances, such as recurrent ARIA.”
New recommendations from the American Academy of Neurology also urge doctors have conversations with their patients specifically around the risk of ARIA.
So far, only a few hundred Alzheimer’s patients are thought to have received Aduhelm commercially as the controversy around the drug and insurers’ reluctance to cover it have considerably slowed uptake. In October, Biogen reported sales totaled just $300,000 in the drug’s first full quarter on the market.